Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Combivir/Efivarenz
Sep 14, 2006

First I have to thank your board for the assistance you have offered to the public all over the world, you have helped me to even start meds, bravo! I get this information in Africa whare information is still very scarce especialling side effects. My questions are: 1. About 10 mins after my taking meds, my mouth feels heavy and then turns slightly red, is this a course of concern( I am scared of Steven-Johnsons syndrome 2. I take both meds in the morning and 1 combivir at night, then I have problems sleeping until 4am in the morning, how can I handle this(am a lecturer). As far as my doctor these are side effects and they will go after sometime no further discussion

Response from Dr. Sherer

I infer that you are on either a nevirapine containing regimen or an efavirenz based regimen.

In either case, I would not be concerned about the unusual sensation and redness in your mouth IF that is the only adverse effect, and if it remained mild or resolved promptly. My advice is to watch your mouth and skin closely, and report these events to your doctor. Even if a rash develops, as it does in 30% of people who take NVP and 5% of people who take EFV, it is most likely to be mild and self limiting, and you may safely continue. However, you and your doctor should do two things if a rash occurs: 1) Do NOT dose escalate the NVP, as you are supposed to do after the first two weeks of treatment; and 2) your doctor must check your liver enzymes and function, as the liver toxicity of NVP often accompanies rash.

Sleep disruption is more common with efavirenz, but also can occur with HIV alone. While many patients find that evening dosing is helpful with efavirenz and eases the dizziness and somnolence, some patients have an opposite effect, and they find that evening dosing makes them wakeful. I suggest that you talk to your doctor about this problem and experiment with various times for dosing the efavirenz (if that is your medication); it may be that you do better with morning dosing.

In either case, you and your doctor can also try a variety of other mild medications to assist with sleep, as well as non-pharmacologic strategies. Mild sleeping meds include antihistamines such as diphenydramine, endocrine drugs like melatonin, and newer generation sleeping medications such as ambien. There are potential strengths and weaknesses with each of these approaches. Non-drug alternatives include behavior modification, ensuring dark rooms, ear plugs, and avoidance of stimulants in the afternoon or evening.

In sum, the potential benefits to you of ART appear to outweigh these potential problems, though I hear that they are a concern to you. I urge you to talk to your doctor about these problems and my suggestions.


Previous
viral load increase
Next
Mutations

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement